Missouri, 2003

Flash Flood in Missouri, September 14 to 15, 2003

September 14 to 15, 2003 · NWS SGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 14, 1:10 PM CST, 10 hours 30 minutes earlier.

Area forecast discussion, Sep 14, 1:10 PM CST, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CDT SUN SEP 14 2003

.DISCUSSION...
SURFACE HIGH PRESSURE WAS CENTERED OVER THE SOUTHERN PLAINS SUNDAY
AFTERNOON.  THE CIRCULATION AROUND THIS HIGH WAS ADVECTING A COOL
AND DRY AIRMASS INTO THE OZARKS REGION. AFTERNOON TEMPERATURES HAVE
STRUGGLED TO REACH THE LOWER 70S. WATER VAPOR IMAGERY DEPICTED A
SHARP UPPER TROUGH SWEEPING EAST ACROSS THE CENTRAL U.S. WHILE
HURRICANE ISABEL WAS COMING INTO FOCUS WELL OFF OF THE EAST COAST.

SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
THE SURFACE RIDGE WILL BUILD ACROSS THE OZARKS TONIGHT.  A COOL
NIGHT IS IN STORE AS CLEAR SKIES AND LIGHT WINDS ALLOW TEMPERATURES
TO FALL WELL BELOW NORMAL. LOWS WILL GENERALLY BE IN THE 40S.

SUNNY SKIES AND MILD TEMPERATURES WILL PREVAIL MONDAY AS THE SURFACE
HIGH SHIFTS TO THE SOUTH. RETURN FLOW AROUND THE DEPARTING HIGH AND
A DEVELOPING LEE SIDE TROUGH WILL RESULT IN A STRENGTHENING LOW
LEVEL JET ACROSS THE SOUTHERN PLAINS MONDAY NIGHT. ASSOCIATED WARM
AIR/THETA-E ADVECTION WILL SPREAD INTO EASTERN KANSAS AND WESTERN
MISSOURI LATE MONDAY NIGHT AND TUESDAY MORNING.  THE PLACEMENT OF
THE LOW LEVEL JET AXIS AND EXTENT OF MOISTURE RETURN REMAIN IN
QUESTION SO I WILL NOT INCLUDE RAIN CHANCES AT THIS TIME.  HOWEVER
THIS PATTERN COULD AT LEAST RESULT IN INCREASING CLOUDS LATE MONDAY
NIGHT INTO TUESDAY. THIS WILL HAVE TO BE ANALYZED CLOSELY IN THE
FOLLOWING SHIFTS. THE SOUTHERLY FLOW WILL BECOME ESTABLISHED TUESDAY
AND WEDNESDAY AS AN UPPER TROUGH DEEPENS ACROSS THE WESTERN U.S.
THE RESULT WILL BE WARMER TEMPERATURES AND A GRADUAL INCREASE IN
MOISTURE LEVELS.

LONG TERM (THURSDAY THROUGH SUNDAY)...
THE UPPER TROUGH WILL DROP INTO THE PLAINS THURSDAY.  THE EVOLUTION
OF THIS TROUGH IS SOMEWHAT UNCERTAIN AS PATTERN WILL BE INFLUENCED
BY HURRICANE ISABEL.  LATEST GFS CONTINUES TO SUGGEST THAT THE
TROUGH WILL DEEPEN MARKEDLY ACROSS THE MIDWEST AS ISABEL MOVES
ONSHORE AND IS EVENTUALLY ABSORBED INTO THE SYSTEM.  THIS RESULTS IN
STRONGER COLD AIR ADVECTION IN THE WAKE OF THE COLD FRONT THAT
PUSHES ACROSS THE AREA THURSDAY.  I WILL CONTINUE WITH A CHANCE OF
RAIN THURSDAY AND HAVE TRENDED TEMPERATURES DOWN FOLLOWING THE
FRONTAL PASSAGE TO THE END THE WEEK.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH MONDAY.

&&

.SGF...
.MO...NONE.
.KS...NONE.

FOSTER
Hazardous weather outlook, Sep 14, 12:00 PM CST, 11 hours 40 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN SEP 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND
EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  A COLD FRONT WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO
  THE AREA THURSDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

The radar

The Springfield radar (KSGF), 127 km away, was scanning. The volume nearest the first event began at 05:41 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Texas

When
September 14, 11:40 PM CST to September 15, 1:00 AM CST
Where
Texas County, 4 mi S of Houston
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.317, -91.965 (the zone’s center; the record gives no point)

Flash flood waters inundated a portion of Highway 63 south of the community of Houston. A dispatcher from the Texas County Sheriffs Office was washed off the road on her way home from work. A water rescue was performed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336840.